California, 2003

Rip Current in California, July 20, 2003

July 20, 2003 · NWS SGX · 1 event in 1 county or zone

Lifeguards rescued dozens of people from rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lifeguards rescued dozens of people from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 2:30 AM PST, 9 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT SUN JUL 20 2003

.SYNOPSIS...FAIR WARM WEATHER WILL CONTINUE THIS WEEK AS HIGH
PRESSURE ALOFT CONTINUES. THERE WILL BE SOME COASTAL CLOUDS NIGHTS
AND MORNINGS. MOIST SOUTHEAST FLOW WILL HELP CLOUDS DEVELOP IN
MOUNTAINS AND DESERTS EACH AFTERNOON WITH A SMALL CHANCE OF SHOWERS
OR THUNDERSTORMS.

.DISCUSSION...A MORE TRADITIONAL NIGHT GOING ON...MOSTLY CLEAR
EXCEPT FOR THE COASTAL CLOUDS MOVING ASHORE. TODAY APPEARS TO BE
MOSTLY CLEAR EXCEPT AT THE COAST. THE HIGH PRESSURE WILL KEEP THE
MARINE LAYER RATHER SHALLOW AND EXPECT SOME COASTAL LOW CLOUDS EACH
NIGHT AND MORNING THIS WEEK...BUT NOT GETTING VERY FAR INLAND. A DRY
POCKET IN SOUTH TO SOUTHWEST FLOW WILL BE OVER SOCAL TODAY SO LITTLE
IF ANY CLOUDS WILL CONVECTIVELY DEVELOP OVER THE MTNS. THE FLOW
ALOFT TURNS SOUTHEAST AGAIN MON SO MORE AFTERNOON CLOUDS AND A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE BACK IN THE FORECAST. A
WEAK EASTERLY WAVE AND A DEEPER COLUMN OF MOISTURE ADVECTS IN MON
NIGHT AND TUE FOR MORE MID AND HIGH CLOUDS AND A BETTER CHANCE OF
PRECIP FOR MTNS AND DESERTS. AFTER THAT DISTURBANCE DEPARTS...HIGH
PRESSURE ALOFT IS LOCKED IN AND THERE IS VERY LITTLE CHANGE FROM WED
THROUGH SAT.

.SAN...NONE.

MM
Hazardous weather outlook, Jul 20, 5:00 AM PST, 7 hours before
CAZ042-043-048-050-055>058-060>062-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED IN THE
MOUNTAIN AND DESERT AREAS EACH AFTERNOON AND EVENING. THE BEST CHANCE
OF PRECIPITATION WILL BE TUESDAY.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange

When
July 20, 12:00 PM PST to 5:00 PM PST
Where
Orange County, Laguna Beach
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365831.